Alert archive / Michigan / Tornado Warnings in 2004

Tornado Warning 6, NWS Grand Rapids, MI

May 23, 2004Clare County, Isabella County, Michigan

NWS Grand Rapids, MI issued this tornado warning at May 23, 2004, 8:21 PM EDT for Clare County, Isabella County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 8:21 PM EDT (00:21 UTC)
Expired
May 23, 2004, 9:15 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Clare County, MI, Isabella County, MI

The radar

The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WFUS53 KGRR 240021
TORGRR
MIC035-073-240115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
820 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* TORNADO WARNING FOR...
  CLARE COUNTY IN CENTRAL MICHIGAN
  ISABELLA COUNTY IN CENTRAL MICHIGAN

* UNTIL 915 PM EDT

* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SHERMAN    
  CITY...OR ABOUT 15 MILES SOUTHEAST OF EVART...MOVING NORTHEAST AT  
  45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BRINTON...BEAL CITY AROUND 825 PM EDT
  LAKE...BRANCH...ROSEBUSH AROUND 830 PM EDT
  FARWELL...LAKE GEORGE AROUND 835 PM EDT
  CLARE...VERNON CITY...HERRICK AROUND 840 PM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.


LAT...LON 4410 8496 4414 8462 4384 8466 4367 8478
          4361 8509 4384 8509

$$

RJD MEADE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at May 23, 5:33 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 23, 5:33 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
533 PM EDT SUN MAY 23 2004

.SHORT TERM...
SEVERE WEATHER AND HYDRO ISSUES REMAIN THE MAIN FOCUS AS WE
HEAD INTO THE EVENING.  WATCH ISSUED AT NOON TODAY ONLY HAD BRIEF
CHANCE OF SEVERE IN FAR SERN CWA AND WITH 500 MB NVA THROUGH THE
AFTERNOON TSTMS WERE SUPPRESSED EVEN WITH GOOD INSTABILITY. AS PVA
MOVES INTO THE AREA THIS EVENING AND OVERNIGHT SEVERE WEATHER
BEGINNING TO BREAK OUT WITH LIS IN THE -6 TO -9 RANGE OVER THE SRN
CWA. WARM FRONTAL MKG TO FNT CONTINUES 6TO PUSH N AND WILL HAVE TO
FOCUS ON CELLS THAT DEVELOP IN THE UNSTABLE AIR AND CELLS THE
DEVELOP ALONG AND N OF THE FRONT DUE TO POTENTIAL FOR ROTATION AND
LOW LCL AND LFC LEVELS THERE. SR HELICITY 0-1K IN THE 250 TO 300
RANGE IMPLIES THAT TORNADO THREAT ALSO POSSIBLE THERE AS THE FRONT
MOVES N.  POTENTIAL FOR HEAVY RAIN OVERNIGHT WITH PWS AN INCH AND A
HALF ACROSS MOST OF THE CWA. STORMS SHOULD CONTINUE OVER NIGHT AND
LINGER INTO MONDAY AM THEN EXIT TO THE EAST.  COOLED TEMPS DOWN FOR
MONDAY AND TUESDAY A BIT TO CORRESPOND TO LATEST THINKING WITH THE
AVN MODEL RUN. TROUGH SHIFTS EAST ON MONDAY WITH A BRIEF RESPITE
BEFORE WE TRANSITION BACK TO NW FLOW ON TUESDAY AND WILL NEED TO
MONITOR FOR THREAT OF HEAVY RAIN AGAIN THEN. PARTS OF THE CWA ARE
OUTLOOKED FOR SEVERE WEATHER AS WELL MONDAY AND TUESDAY. MONDAY
THREAT SHOULD BE OVER EARLY IN THE DAY.

.LONG TERM...
LONGWAVE PATTERN MAINTAINS PERSISTENT LONGWAVE TROUGH ON OR JUST OFF
THE WEST COAST OF THE US THROUGH THE PERIOD WITH A SERIES OF
IMPULSES BRIEFLY AFFECTING THE SW FLOW IN OUR AREA FORCING MIGRATORY
PRESSURE SYSTEMS THROUGH OUR AREA...TIMING WILL BE THE MAIN PROBLEM
WITH THESE SYSTEMS.

&&

.GRR...FLOOD WARNING IN EFFECT ENTIRE CWA THROUGH MIDNIGHT.

&&

MWH
Hazardous weather outlook, May 23, 10:32 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1032 AM EDT SUN MAY 23 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1021 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON
THROUGH TONIGHT ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THE PRIMARY
THREATS FROM THE STORMS TODAY INCLUDE HAIL TO 1 INCH IN
DIAMETER AND WIND GUSTS OVER 60 MPH...AS WELL AS HEAVY RAINFALL THAT
COULD CAUSE ADDITIONAL FLOODING. ISOLATED TORNADOES ARE ALSO
POSSIBLE WITH STORMS THAT FORM LATE THIS AFTERNOON. STORM MOTION
WILL BE FROM SOUTHWEST TO NORTHEAST AROUND 40 MPH.

FLOODING REMAINS A THREAT THROUGH THE DAY AND TONIGHT. MOST RIVERS
AND STREAMS IN SOUTHWEST MICHIGAN ARE NEAR BANKFULL. ADDITIONAL
RAINFALL TODAY AND TONIGHT WILL ONLY ADD TO THE FLOODING PROBLEM.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY NIGHT AND
TUESDAY AS ANOTHER STORM SYSTEM FORMS NEAR IOWA AND MOVES EAST INTO
LOWER MICHIGAN. THE RIVER FLOODING THREAT WILL CONTINUE AT LEAST
THROUGH MID WEEK.

THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AS LOW PRESSURE FROM
THE PLAINS STATES APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

OSTUNO MWH

In the hours before

Local storm report, May 23, 4:38 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             BEFORD                  42.40N 85.23W
05/23/2004  1.25 INCH        CALHOUN            MI   EMERGENCY MNGR

&&

BEACHLER
Special weather statement, May 23, 4:51 PM EDT, 3 hours 30 minutes before
MIZ051-052-056>059-064>067-071>074-240300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
451 PM EDT SUN MAY 23 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 1100 PM
EDT SUNDAY EVENING. THIS WATCH REPLACES THE PREVIOUS TORNADO WATCH
THAT WAS VALID UNTIL 5 PM EDT AND INCLUDES THE FOLLOWING COUNTIES

IN CENTRAL MICHIGAN
     MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MWH
Local storm report, May 23, 4:55 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
455 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             CHARLOTTE               42.56N 84.83W
05/23/2004  1.75 INCH        EATON              MI   LAW ENFORCEMENT

&&

BEACHLER
Local storm report, May 23, 5:36 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
536 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TORNADO          WILLIAMSTON             42.69N 84.28W
05/23/2004                   INGHAM             MI   FIRE DEPT/RESCUE

&&

BEACHLER
Local storm report, May 23, 7:24 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
724 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     1 W DE WITT             42.84N 84.60W
05/23/2004                   CLINTON            MI   TRAINED SPOTTER

            3FT DIAMETER TREE ON CAR

&&

BEACHLER

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:10 PM EDTSevere Thunderstorm WarningGRROceana80 min
May 23, 8:49 PM EDTSevere Thunderstorm WarningGRRNewaygo56 min
May 23, 9:07 PM EDTSevere Thunderstorm WarningGRRLake23 min
May 23, 11:27 PM EDTSpecial Marine WarningGRR63 min
May 23, 11:27 PM EDTSpecial Marine WarningGRR63 min

Nearby

Tornado Warnings in Michigan, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.